Maine, 2017

Winter Storm in Maine, December 22 to 23, 2017

December 22 to 23, 2017 · NWS GYX · 3 events in 3 counties and zones

Low pressure over the Ohio Valley on the morning of the 22nd moved northeast to off the New England coast by the morning of the 23rd. The storm brought a moderate to heavy snow to much of the western half of the State.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure over the Ohio Valley on the morning of the 22nd moved northeast to off the New England coast by the morning of the 23rd. The storm brought a moderate to heavy snow to much of the western half of the State. Snowfall amounts generally ranged from 3 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 22, 7:16 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 22, 7:16 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Gray ME
716 AM EST Fri Dec 22 2017

.SYNOPSIS...
A warm front will lift into southern New England today and will
stall overnight. Low pressure will track northeast along this
boundary on Saturday. Low pressure will shift northeast into the
maritimes Saturday night as high pressure builds in from the
west. High pressure will crest over the region late Sunday
before shifting east Sunday night. Low pressure will develop off
the mid atlantic coast Sunday night and will move northeast off
the New England coast on Monday. A trough of low pressure will
cross the region Monday night followed by high pressure on
Tuesday. A trough of low pressure will settle south into
northern New England Tuesday night and will settle south on
Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
700 AM Update...
Snow pretty much on schedule this morning...shifting into
southern New Hampshire during the past couple of hours and will
continue to shift north and east through the remainder of the
morning. Nothing too heavy yet as area vsbys running in the 1 to
2 mile range across southern NH. Have updated pops based on
current radar trends. Aside from a few temp and td tweaks no
major changes planned to current forecast.

Prev Disc...
Light snow ahead of an approaching warm front currently pushing
into eastern New York. Very dry airmass in place over the region
will take some time to saturate so looking for light snow to
edge into southwest New Hampshire around daybreak and will
gradually over-spread the remainder of New Hampshire and western
Maine through noon. Models have come into line on axis of
heaviest QPF across southern New Hampshire where 6 or more
inches will be likely through midnight tonight. Have expanded
warnings to all of southern New Hampshire with advisories across
the remainder of the forecast area. Warning also for York county
in southwest Maine. High temperatures today will range from the
mid teens to lower 20s north and mid to upper 20s south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Snow will wind down this evening from west to east. Warmer air
air pushing in aloft may produce a little sleet or freezing rain
in southern New Hampshire toward the tail end of the snow...but
occasional freezing drizzle will be more likely across southern
zones after midnight. Expect little change in temperatures
overnight with lows ranging from the mid teens north to the mid
20s south.

Low pressure will track northeast along stalled warm front on
Saturday bringing freezing rain into southern zones by morning
and spreading northward through the day. Hard to say just how
far north the freezing precip will reach but new model runs
trending colder in the north where precip may remain in the form
of sleet and snow for much of the day. Will likely need a new
set of advisories and possible warnings for this separate event.

24 hour QPF through Sunday morning running around a half to
three quarters of an inch for southern and coastal zones so
icing may reach warning criteria in these areas. Have gone below
forecast guidance for temps with most areas away from the coast
remaining below freezing through the day. Coastal areas may
manage to rise above freezing in the afternoon but with winds
remaining northerly not sure this will happen and may just see a
wavering coastal front in and out in these areas.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The deterministic solutions are in good agreement on the long wave
pattern through the middle of next week. We begin the period in
broad south-southwest flow with a deep upper low centered near
Hudson Bay and the trough covering much of the lower 48 with the
exception of the west coast. Low pressure and a trailing
cold/occluded front will be exiting the coast bringing any
lingering mixed precipitation to an end. We'll see weak ridging
and dry weather behind this departing system for Sunday. Shortwave
energy pivoting around the upper low will arrive in New England
Sunday night. At the surface...low pressure will pass offshore
with a trough extending westward into northern New England and the
upper Great Lakes. This surface trough will provide the focus for
a period of snow Late Sunday night into the day on Monday...with
several inches of fresh snow accumulation possible especially near
the coast. A cold front will sweep across the region Monday night
and early Tuesday accompanied by a few snow showers and mountain
snow squalls. Thereafter...arctic air will dominate for the
remainder of the work week along with well below normal
temperatures.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Short Term...IFR/LIFR ceilings and vsby developing today and
persisting through Saturday.

Long Term...

Sat Night...MVFR with areas of IFR in -FZRA, -PL, and mtn -SN.

Sun Night - Mon...Areas of MVFR with lcl IFR in -sn.

Mon night - Tue...Areas of MVFR in -SHSN with lcl IFR psb in mtn
+SNSH.

&&

.MARINE...
Short Term...No flags. May come close to SCA level winds briefly
overnight but not sure this will mix down so will let the day
shift have another look at this.

Long Term...

Mon...Small Craft conditions are possible.

Mon Night...Gales psb outside the bays.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 11 AM this morning to 5 AM EST
     Saturday for MEZ007>009-012>014-019>022-024>028.
     Winter Storm Warning until 3 AM EST Saturday for MEZ018-023.
NH...Winter Weather Advisory until 3 AM EST Saturday for NHZ001>004.
     Winter Storm Warning until 3 AM EST Saturday for NHZ005>015.
MARINE...None.

&&
Hazardous weather outlook, Dec 22, 2:44 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
244 AM EST Fri Dec 22 2017

MEZ018-023-NHZ005>015-230745-
Interior York-Coastal York-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
244 AM EST Fri Dec 22 2017

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 3 AM EST
SATURDAY...

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of freezing rain is expected on Saturday with some ice
accretion possible.

Another storm system will bring a chance of accumulating snowfall on
Christmas Day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-019>022-024>028-230745-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland-Androscoggin-
Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
244 AM EST Fri Dec 22 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
EST SATURDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of freezing rain is expected on Saturday with some ice
accretion possible.

Another storm system will bring a chance of accumulating snowfall on
Christmas Day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NHZ001>004-230745-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
244 AM EST Fri Dec 22 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 AM
EST SATURDAY...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of freezing rain is expected on Saturday with some ice
accretion possible.

Another storm system will bring a chance of accumulating snowfall on
Christmas Day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-230745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
244 AM EST Fri Dec 22 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure tracking up the New England coast could bring marginal
gales Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Androscoggin

When
December 22, 9:00 AM EST to December 23, 4:00 AM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Winter Storm, Southern Oxford

When
December 22, 9:00 AM EST to December 23, 4:00 AM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
December 22, 9:00 AM EST to December 23, 4:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732011, 732012, 732014.